New Mexico, 2022Flash Flooding in New Mexico, July 27, 2022
July 27, 2022 · NWS ABQ · 4 events in 3 counties and zones
As an area of high pressure remained to the east of New Mexico, an abundant amount of moisture also stayed in place across the desert southwest on July 27, 2022. This led to yet another very active monsoon day across much of northern and central New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an area of high pressure remained to the east of New Mexico, an abundant amount of moisture also stayed in place across the desert southwest on July 27, 2022. This led to yet another very active monsoon day across much of northern and central New Mexico. Thunderstorms developed early in the day and wasted no time in impacted the Calf Canyon burn scar. The northern portion of the burn scar was hit hard again, especially near Gascon and Canoncito Creek. Meanwhile, heavy rain also caused flash flooding in Nambe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 27, 10:13 AM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 27, 10:13 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1113 AM MDT Wed Jul 27 2022
.AVIATION...
18Z TAF CYCLE
Upper high center in place over TX/OK with inverted trough over srn
NM moving to the w and nw. Tstms developing over the higher terrain
at 17Z to drift into the lower elevations with east central and se
NM least likely to see tstms prior to 00Z. Cell motion will generally
be to the nw and north except over far nrn NM where movement will be
to the ne. Mts becoming occasionally obscd in brief MVFR/IFR
cigs/vsbys in clds and precipitation in the stronger storms. Sct-nmrs
activity over wrn and nrn NM to persist through 03Z then diminish
thereafter.
&&
.PREV DISCUSSION...313 AM MDT Wed Jul 27 2022...
.SYNOPSIS...
A very juicy weather pattern continues the threat of flash flooding
across northern and central NM today. Afternoon storms will again
favor western and northern NM, with slow storm motions allowing for
localized heavy rainfall to occur. This threat of flash flooding
peaks Thursday through Saturday with numerous to widespread storms
favoring the northern half of the state all along the CO border. This
will spread the threat of flash flooding to areas beyond recent burn
scars, and to areas that have already seen soaking rains in recent
days. Daily rounds of afternoon storms continues into next week, with
a classic monsoon pattern setting up more storms across the western
half of the state by the middle of next week.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH THURSDAY)...
Another active day is in store with above normal monsoon moisture in
place over much of the southwest CONUS. Determining the main focus
areas for heavy rainfall was trickier today as an inverted trough
moves slowly northwest from Chihuahua into southern NM. This upper
wave will likely enhance storm coverage across southern and western
NM while deformation across northern NM provides a secondary focus.
Somewhere in the middle will see limited convection with subsidence
between the two features. The Flash Flood Watch matches the latest
WPC Slight Risk ERO but confidence is low on what occurs along the
central mt chain where slow-moving storms are still possible in areas
that received heavy rainfall Tuesday. Nonetheless, another active
day with an elevated flood risk exists and all areas should be alert
to potential impacts from very heavy rainfall.
Thursday is still on target to be an even more active day with deep
moisture across the region while a back door front cold slides into
northeast NM. Storm motion will remain slow toward the north and
east with potential for anchored cells to develop over northern NM,
especially the Sangre de Cristo Mts. The threat for dangerous flash
flooding will continue with rainfall rates in excess of 2"/hour
across the north and west. We have entered the climatological peak
flash flood window for the region and Flash Flood Watches are likely
to extend thru the rest of this week.
LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...
Friday sees another day of increased risk for flash flooding,
especially over northern areas of the state. With a region of
deformation between two upper high systems over northern NM, and a
surface boundary stalled near the CO border in northeastern NM, a
robust crop of thunderstorms is forecast to cover much of western and
northern NM Friday afternoon. However, a limiting factor could be
remnant cloud cover from Thursday’s convective activity keeping the
boundary layer more stabilized than it would be if there were more
sunny skies. Nevertheless, numerical model guidance shows the surface
convergence along the stalled boundary and diffluent flow aloft
overcoming this limitation and generating numerous to widespread
showers and storm activity for the northern half of the state. More
scattered coverage will favor west- central and central NM, with
lesser activity further south and east. Daytime high temperatures
will take a fall below normal for all areas except the southeastern
plains where it will be closer to normal. In fact, forecast highs for
Farmington and Gallup struggle to reach the upper 70s. With PWs
approaching 1.25” to 1.30” there will be abundant atmospheric
moisture to support very efficient rain production. This, coupled
with weak steering flow areawide will ratchet up the threat of
localized heavy rainfall producing flash flooding.
Saturday will see a similar setup with modeled PW inching even higher
into the 1.25” to 1.40” range, supporting continued risk of flash
flooding. Again, a stalled surface boundary in northeastern NM and
diffluent flow aloft will continue to support the greatest storm
activity through the northern half of the state. Storm activity will
lessen further south and east. Sunday into Monday then sees the upper
high centered over the Great Basin become the dominant high moving
eastward toward UT Sunday and then CO on Monday. This will produce
stronger steering flow aloft, first taking storms north-to-south or
northeast-to-southwest over the state Sunday. Some of this activity
could spread into the eastern plains as well Sunday evening. Steering
flow then turns more east-to-west Monday with the high centered over
CO. Overall storm coverage will take a step down during this time as
well. Thereafter, numerical model guidance shows the upper high
shifting east of the area with a more classic monsoon setup by the
middle of next week in early August with the main plume of
subtropical moisture entering AZ and western NM. This will favor
daily rounds of afternoon storms across the western half of the
state, with drier and hotter weather for the eastern plains.
Guyer/24
&&
.FIRE WEATHER...
Deep monsoon moisture over NM will continue to allow scattered to
numerous showers and storms to develop each day through early next
week. Direct hits from storms will be capable of torrential rain,
gusty outflow winds, frequent lightning strikes and dangerous burn
scar flash flooding. Overnight recoveries will be excellent in most
areas with min RH above 30% most days. Storm motion will be erratic
north and eastward thru Friday then more erratic south and westward
over the weekend into early next week.
Guyer
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones...
NMZ201>212-214-215-226-241.
&&
In the hours before
Local storm report, Jul 27, 10:40 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1140 AM MDT WED JUL 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 1 NW SAN ANTONIO 35.64N 105.26W
07/26/2022 SAN MIGUEL NM OTHER FEDERAL
GALLINAS CREEK OVERFLOWED ITS BANKS BY TWO
TO THREE FEET. NO DAMAGE WAS REPORTED. NOTE:
THIS CORRECTS YESTERDAYS REPORT THAT PLACED
THIS FLOODING ON MAESTAS CREEK.
&&
15Special weather statement, Jul 27, 12:05 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
105 PM MDT Wed Jul 27 2022
NMZ203-271930-
Far Northwest Highlands-
105 PM MDT Wed Jul 27 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN RIO
ARRIBA COUNTY THROUGH 130 PM MDT...
At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near
Heron Lake State Park, or 12 miles south of Dulce. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Heron Lake State Park.
This includes Highway 64 between Mile Markers 117 and 130, and near
Mile Marker 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3670 10685 3663 10708 3681 10720 3691 10686
TIME...MOT...LOC 1905Z 143DEG 3KT 3676 10699
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12Flash Flood, Mora
- When
- July 27, 12:30 PM MST to 3:00 PM MST
- Where
- Mora County, 3.17 mi WNW of Gascon to 0.33 mi W of Cleveland
- Cause
- Heavy Rain / Burn Area
- Property damage
- $75,000
- Reported by
- Other Federal Agency
- Coordinates
- 35.912, -105.500
Flash flooding was observed on the northern portion of the Calf Canyon burn scar as heavy rain estimated at 0.75 inches to 1.5 inches fell. The Rito de Gascon rose about four feet and overtopped its banks. Nearby, raging flood waters were observed along a road near Monte Aplanado. The problematic Canoncito Creek also overtopped its banks again which flooded roads and pastures and destroyed fences. Damages are estimated.
Flash Flood, McKinley
- When
- July 27, 3:20 PM MST to 5:00 PM MST
- Where
- McKinley County, 12.63 mi WNW of Mexican Spgs to 11.96 mi WNW of Mexican Spgs
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.830, -109.040
Heavy rain near Navajo washed out Service Road 9452 as water flowed out of the arroyo due to debris caught in the drainage. Damages are estimated. Time is estimated based on radar.
Flash Flood, Santa Fe
- When
- July 27, 3:30 PM MST to 4:30 PM MST
- Where
- Santa Fe County, 0.26 mi NW of Nambe to 0.18 mi NNE of Nambe
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.892, -105.984
Video shared by local broadcast media on Twitter showed flash flooding and mud flow along County Road 117S in Nambe. There are no known damages.
Flash Flood, Santa Fe
- When
- July 27, 3:45 PM MST to 5:00 PM MST
- Where
- Santa Fe County, 2.06 mi WNW of Pojoaque to 2.1 mi SW of Pojoaque
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.898, -106.056
Video shared by local broadcast media shows raging water in a rural part of Pojoaque. Time is estimated based on radar data. No damage reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 27 to 30, 202240 deaths · $35,000 · 30 events
- Flash Flooding and Heavy Rain in Arizona, July 27, 2022$200,000 · 7 events
- Hail and Damaging Winds in Oklahoma, July 27, 2022$166,000 · 70 kt wind · 7 events
- Hail and Damaging Winds in Missouri, July 27, 2022$70,000 · 1 in hail · 9 events
- Flash Flood and Flooding in Illinois, July 27, 2022$40,000 · 65 kt wind · 6 events
- Damaging Winds in North Carolina, July 27, 2022$30,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Colorado, July 27, 2022$5,000 · 2.5 in hail · 28 events
- Flood and Hail in Colorado, July 27 to 28, 20223.75 in hail · 23 events
- Flash Flooding and Flood in Virginia, July 27 to 28, 2022$15,000 · 5 events
- Hail and Damaging Winds in Wyoming, July 27, 20221.75 in hail · 8 events
- Flash Flood and Damaging Winds in Kentucky, July 27 to 28, 2022$10,000 · 55 kt wind · 7 events
- Debris Flows in Colorado, July 27, 2022$12,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033064, 1035416, 1033069, 1033170.